Article Text

PDF
BET 4

Statistics from Altmetric.com

Use of Intralipid in tricyclic overdose

Report by: Dianne Tabone, ST4 Emergency Medicine

Search checked by: Lee Helliwell, SpR in Emergency Medicine

Institution: Royal Preston Hospital, Preston, UK

Three-part question

In [an adult with tricyclic anti-depressant poisoning] is [intravenous lipid mulsion / Intralipid / Liposyn II] benificial [in resistant hypotension and refractory dysrhythmias]?

Clinical scenario

A patient with tricyclic antidepressant overdose is treated in the Emergency Department. He is hypotensive and drowsy and has prolonged QTc on electrocardiogram. Blood gas shows metabolic acidosis. He is given intravenous fluids and sodium bicarbonate boluses until his pH becomes 7.6. However, he remains hypotensive. His rhythm then changes to VT. You remember that intravascular lipid emulsion (intralipid) has been used for overdoses of lipid-soluble drugs and you wonder whether it could be effective in this patient.

Search strategy

MEDLINE 1966 to Week 2 January 2010 …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.